Alert archive / Florida / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 257, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 16, 2012, 10:06 PM EDT for Taylor County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2012, 10:06 PM EDT (02:06 UTC)
- Expired
- Jul 16, 2012, 10:30 PM EDT
- In force
- 24 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
County Taylor County, FL
The radar
The Tallahassee radar (KTLH), 102 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 2.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1368 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1616 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
372
WUUS52 KTAE 170206
SVRTAE
FLC123-170230-
/O.NEW.KTAE.SV.W.0257.120717T0206Z-120717T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1006 PM EDT MON JUL 16 2012
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN TAYLOR COUNTY IN FLORIDA...
* UNTIL 1030 PM EDT
* AT 1004 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HOWELL
PLACE...AND MOVING SOUTHWEST AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BLUE SPRINGS...CEDAR ISLAND...KEATON BEACH...DEKLE BEACH AND ADAMS
BEACH
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 2970 8350 2973 8357 2973 8358 2975 8357
2976 8360 2981 8360 2986 8364 2988 8364
2993 8357 2973 8336 2968 8348
TIME...MOT...LOC 0206Z 063DEG 8KT 2979 8351
$$
38-GODSEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 8:13 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 16, 8:13 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
813 PM EDT Mon Jul 16 2012
.NEAR TERM [Until 7 AM Tuesday Morning]...
Area radars show that convection is done for the day in most parts
of the forecast area. One exception is the eastern FL Big Bend where
we are seeing convection crossing the Suwannee River from the east
as of 00Z. That boundary should remain active for a couple of more
hours as it slips west into the Gulf of Mexico. There may also be a
few remnant showers coming into the area from the north. These will
primarily impact areas north of Dothan and Albany. Later tonight, we
expect another round of land-breeze induced convection over the
gulf. PoP and associated grids were tweaked to radar trends and will
be again as needed. The remainder of the forecast looks on track.
&&
.SHORT TERM [7 AM Tuesday Morning Through Wednesday Night]...
As TUTT ("tropical upper tropospheric trough") and closed
circulation near JAX (TUTT low) drift into our area over the next
couple days, we should see an increase in convective coverage
beyond the typical sea-breeze storms. We inherited "likely"
(55-60%) PoPs for Tuesday afternoon for much of the area, and this
was generally maintained. For Wednesday afternoon, the PoPs were
nudged up a bit given the lingering upper level circulation
expected to be over the area - as high as 55-60% again across most
of our Florida zones. The air mass is expected to be moisture-rich
with PWATs around 2 inches with relatively high levels of potential
instability lingering into the overnight hours each night.
Therefore, thunderstorm activity may not necessarily "shut off"
each evening around sunset. It seems quite possible that storms
will persist, or even develop along existing outflows, in areas
that are not convectively overturned earlier in the afternoon.
Thus, we carried relatively high (30-40%) PoPs into the evening
hours both Tuesday and Wednesday. Increased cloud cover and storms
should act to limit diurnal temperature range so highs were kept
just below climatological normals around 90-91 and lows just above
normals around 73-74.
Assuming that the atmosphere nudges a bit closer to the 12z JAX
sounding from this morning as the TUTT low drifts towards us, we
may see a more active day on Tuesday in terms of downburst risk
and severe wind gusts. The gusty wind wording inherited from the
previous shift was maintained in the afternoon and evening hours
tomorrow. Additionally, frequent lightning wording was added.
K-index values are usually pretty well correlated with lightning
flash frequency in our region and values above 33 or 34 are quite
favorable for lightning activity. The GFS, ECMWF, and CMC all
indicate values around that threshold, up to as high as 39-40.
High values of the K-index also usually indicate high convective
coverage, and this supports our likely PoPs in the afternoons. We
will update the HWO to account for severe wind potential and
frequent lightning tomorrow and Wednesday.
&&
.LONG TERM [Thursday through Monday]...
The extended period begins with the remnants of the TUTT low over
our western CWA. 12Z Euro and 00Z GFS are in a agreement with a
shortwave moving into the Carolinas by the weekend. Associated
trof will linger in our area over the weekend as it becomes
sandwiched between a developing ridge over the Ohio River Valley
and the Bermuda High. For these reasons expecting to see above
normal PoP chances going into the end of the week and near normal
temperatures with highs in the low to mid 90s and lows in the 70s.
&&
.AVIATION [Beginning 00Z Tuesday]...
VFR conditions will prevail as the area remains under a high
pressure system. No fog or low clouds expected tonight. The only
concern for aviation over the next 24 hours will be the shower and
thunderstorm activity on Tuesday afternoon. Widely scattered showers
expected in most locations except near the coast. Activity along the
developing sea-breeze will be more numerous in coverage.
&&
.MARINE...
A look at buoy data across the eastern Gulf of Mexico indicates a
minor swell component which is producing 2-ft seas. We therefore
nudged the forecast for tonight up to 2 ft for most of the marine
area. Marine weather conditions continue to look rather benign for
the next several days with an extended period of light southwest
flow setting up. Winds should generally remain 10 knots or less and
seas should be on the order of 2 feet or less. Scattered
thunderstorms are expected each day with the usual maximum in
convective activity in the overnight and early morning hours each
day.
&&
.FIRE WEATHER...
Relative humidity levels are unlikely to reach critical values for
the next several days. This, along with near-climo rain chances
(40-50%) over the next several days, will make controlled burning
difficult.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 73 91 72 90 74 / 10 60 30 60 30
Panama City 76 89 75 88 76 / 20 50 30 40 30
Dothan 74 93 74 91 74 / 20 50 40 50 40
Albany 74 92 74 92 73 / 20 60 40 50 30
Valdosta 71 92 71 92 73 / 10 60 30 50 30
Cross City 71 89 72 89 73 / 50 60 30 50 30
Apalachicola 76 87 75 87 77 / 20 50 30 40 30
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.
&&
NEAR TERM...Wool
SHORT TERM...Lamers
LONG TERM...Harrigan
AVIATION...Lericos
MARINE...Wool/Lamers
FIRE WEATHER...FournierHazardous weather outlook, Jul 16, 9:44 PM EDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 944 PM EDT MON JUL 16 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-170900- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 944 PM EDT MON JUL 16 2012 /844 PM CDT MON JUL 16 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS. .DAY ONE...TONIGHT... STRONG THUNDERSTORMS WILL IMPACT THE EXTREME NORTHEAST GULF OF MEXICO ALONG AND OFF THE DIXIE AND TAYLOR COUNTY COAST BEFORE MIDNIGHT. INTENSE LIGHTNING WILL ACCOMPANY THESE STORMS. SCATTERED CONVECTION WILL DEVELOP FURTHER TO THE WEST AFTER MIDNIGHT. ADDITIONAL STRONG THUNDERSTORM ACTIVITY IS NOT EXPECTED OVER LAND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... RAIN AND THUNDERSTORM CHANCES WILL BE ON THE INCREASE ON TUESDAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES INTO THE AREA. SOME OF THE THUNDERSTORMS ON TUESDAY AND WEDNESDAY COULD BE SEVERE WITH DAMAGING WIND GUSTS. ANY SEVERE WIND GUSTS WOULD BE LOCALIZED AND DUE TO DOWNBURSTS IN THE MORE INTENSE STORMS. THUNDERSTORMS ON TUESDAY AND WEDNESDAY MAY ALSO PRODUCE FREQUENT CLOUD-TO-GROUND LIGHTNING. RAIN CHANCES WILL REMAIN ELEVATED THROUGH MUCH OF THE WEEK AS WELL...AS THE UPPER LEVEL LOW OPENS UP INTO A TROUGH OF LOW PRESSURE...KEEPING THE REGION IN A FAIRLY DISTURBED PATTERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...BUT MAY BECOME NECESSARY ON TUESDAY. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP.
In the hours before
Special weather statement, Jul 16, 9:45 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
945 PM EDT MON JUL 16 2012
FLZ028-128-170215-
INLAND TAYLOR FL-COASTAL TAYLOR FL-
945 PM EDT MON JUL 16 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHEASTERN
TAYLOR COUNTY IN THE FLORIDA BIG BEND...
* UNTIL 1015 PM EDT
AT 941 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR STEINHATCHEE...MOVING WEST AT 10 MPH.
PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
ALSO...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.
LAT...LON 2970 8350 2973 8357 2975 8357 2976 8360
2982 8359 2982 8332 2978 8332 2975 8334
2966 8337 2968 8340 2966 8342 2967 8346
TIME...MOT...LOC 0145Z 081DEG 9KT 2972 8341
38-GODSEYThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 9:36 PM EDT | Special Marine Warning | TAE | 84 min | |
| Jul 16, 9:45 PM EDT | Special Weather Statement | TAE | Dixie | 30 min |
| Jul 16, 10:10 PM EDT | Special Marine Warning | TAE | 2 hr | |
| Jul 16, 11:24 PM EDT | Special Marine Warning | TAE | 51 min | |
| Jul 17, 12:11 AM EDT | Special Marine Warning | TAE | 64 min | |
| Jul 17, 12:14 AM EDT | Special Marine Warning | TAE | 91 min | |
| Jul 17, 4:15 AM EDT | Special Marine Warning | TAE | 2 hr | |
| Jul 17, 1:07 PM EDT | Special Marine Warning | TAE | 83 min | |
| Jul 17, 1:09 PM EDT | Severe Thunderstorm Warning | TAE | Franklin | 51 min |
| Jul 17, 1:18 PM EDT | Severe Thunderstorm Warning | TAE | Jefferson, Madison | 42 min |
| Jul 17, 1:23 PM EDT | Special Marine Warning | TAE | 82 min | |
| Jul 17, 1:26 PM EDT | Severe Thunderstorm Warning | TAE | Jackson, Washington | 49 min |
| Jul 17, 1:57 PM EDT | Severe Thunderstorm Warning | TAE | Gadsden, Liberty | 48 min |
| Jul 17, 2:12 PM EDT | Severe Thunderstorm Warning | TAE | Bay, Gulf | 48 min |
| Jul 17, 2:20 PM EDT | Severe Thunderstorm Warning | TAE | Jefferson, Madison, Taylor | 40 min |
| Jul 17, 2:38 PM EDT | Severe Thunderstorm Warning | TAE | Franklin, Gulf, Liberty | 52 min |
| Jul 17, 2:46 PM EDT | Special Marine Warning | TAE | 74 min | |
| Jul 17, 2:49 PM EDT | Severe Thunderstorm Warning | TAE | Bay, Gulf | 41 min |
| Jul 17, 3:00 PM EDT | Severe Thunderstorm Warning | TAE | Jefferson, Taylor | 60 min |
| Jul 17, 3:03 PM EDT | Severe Thunderstorm Warning | TAE | Jefferson, Leon, Wakulla | 57 min |
| Jul 17, 3:06 PM EDT | Severe Thunderstorm Warning | TAE | Calhoun | 39 min |
| Jul 17, 3:17 PM EDT | Severe Thunderstorm Warning | TAE | Bay | 58 min |
| Jul 17, 3:21 PM EDT | Special Marine Warning | TAE | 84 min | |
| Jul 17, 3:22 PM EDT | Severe Thunderstorm Warning | TAE | Jefferson, Leon | 23 min |
| Jul 17, 3:30 PM EDT | Severe Thunderstorm Warning | TAE | Leon, Wakulla | 60 min |
| Jul 17, 3:30 PM EDT | Severe Thunderstorm Warning | TAE | Calhoun, Gadsden, Jackson, Liberty | 30 min |
| Jul 17, 3:45 PM EDT | Severe Thunderstorm Warning | TAE | Jefferson, Leon | 45 min |
| Jul 17, 3:48 PM EDT | Severe Thunderstorm Warning | TAE | Dixie, Lafayette, Taylor | 57 min |
| Jul 17, 3:52 PM EDT | Special Marine Warning | TAE | 68 min | |
| Jul 17, 4:05 PM EDT | Severe Thunderstorm Warning | TAE | Bay, Walton, Washington | 25 min |
| Jul 17, 4:07 PM EDT | Areal Flood Advisory | TAE | Leon | 3 hr |
| Jul 17, 4:08 PM EDT | Severe Thunderstorm Warning | TAE | Holmes, Walton, Washington | 37 min |
| Jul 17, 4:15 PM EDT | Severe Thunderstorm Warning | TAE | Wakulla | 45 min |
| Jul 17, 4:20 PM EDT | Severe Thunderstorm Warning | TAE | Walton | 25 min |
| Jul 17, 4:31 PM EDT | Severe Thunderstorm Warning | TAE | Walton | 29 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.